Alert archive / Wyoming / Snow Squall Warnings in 2021
Snow Squall Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this snow squall warning at Dec 26, 2021, 11:38 AM MST for Sweetwater County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2021, 11:38 AM MST (18:38 UTC)
- Expired
- Dec 26, 2021, 12:30 PM MST
- In force
- 52 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 146 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508
WWUS55 KRIW 261838
SQWRIW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Riverton WY
1138 AM MST Sun Dec 26 2021
WYC037-261930-
/O.NEW.KRIW.SQ.W.0005.211226T1838Z-211226T1930Z/
Sweetwater-
1138 AM MST Sun Dec 26 2021
The National Weather Service in Riverton has issued a
* Snow Squall Warning for...
Eastern Sweetwater County in south central Wyoming...
* Until 1230 PM MST.
* At 1137 AM MST, a dangerous snow squall was located along a line
extending from 16 miles southwest of Crooks Gap to 29 miles west of
Baggs, moving east at 45 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts greater than 40 mph. Frequent gusts of 50 to
60 mph have been observed along I-80 during the past hour.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
* This includes Interstate 80 between mile markers 132 and 198.
Locations impacted include...
Wamsutter, Bairoil, Bitter Creek Rest Area, Creston Junction, Red
Desert, Bitter Creek and Tipton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4221 10865 4224 10752 4209 10752 4209 10750
4166 10751 4166 10793 4100 10792 4100 10894
TIME...MOT...LOC 1837Z 269DEG 40KT 4218 10805 4102 10823
$$
StraubWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this snow squall warning went out at Dec 26, 10:51 AM MST, 47 minutes earlier.
Area forecast discussion, Dec 26, 10:51 AM MST, 47 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1051 AM MST Sun Dec 26 2021 .SHORT TERM...Today through Monday Issued at 340 AM MST Sun Dec 26 2021 The active pattern continues today with snow in the west. The main change in the pattern will be a shortwave that rotates through the larger scale trough, bringing an increase in snow shower coverage and strong surface winds. Snow-wise, little has changed with the going forecast: Winter Weather Advisories cover most of western Wyoming through the day. Valleys will get another 1 to 4 inches of snow between now and sunset, whereas the higher terrain and mountain passes are likely to see closer to 4 to 8 inches of fresh powder. Some banding may again occur, similar to past days where Thayne and Bedford in the Star Valley were local maxima with much higher snow totals. These bands will be hard to pin down ahead of time, so have retained areal averages using the latest high-resolution forecast model runs. Locations east of the Divide are unlikely to see widespread snow, but occasional snow showers could bring quick light accumulations and lowered visibility. Wind-wise, near term guidance suggests wind gusts in the 50 to 60 mph range will be slightly more widespread than shown yesterday; therefore, have added several areas to the High Wind Warning that begins later this morning and runs through the evening. Hwy 120 in the lee of the Absarokas and I-25 in the lee of the Bighorns may see notable gusts due downsloping enhancement. Additionally, I-80 will be tricky to drive at times today with a combination of strong wind gusts and occasional intense snow showers leading to lowered visibility. Take home message: Please exercise caution if traveling today, as most of Wyoming will be affected to some extent by this strong weather system moving through the region. Monday will bring more snow and wind to similar areas as the next shortwave approaches. Both snow and wind will be a bit less intense than what is forecast for today (Sunday). Cold air advection causes arctic air to seep into northern Park, Big Horn, and Johnson counties, so low stratus and fog could keep high temperatures there in the single digits. Persistence is likely the best temperature forecast elsewhere. .LONG TERM...Monday night through Saturday Issued at 340 AM MST Sun Dec 26 2021 A strong cold front will drop southward across the state on Monday night and bring a drastic change in the weather over the next few days. We still have the same conundrum this morning as we had yesterday morning. We do know that it will turn sharply colder across the area as polar air drops into the state. However, the question is about snow. Snow showers will continue in western Wyoming before really lessening in coverage in late Monday night. There will be some snow East of the Divide as the front drops southward. The problem is that it will be banded. The models all have different solutions as to placement of the bands as well. So we are using the same reasoning as yesterday. We have gone with mainly slight to chance PoPs across the area but confidence in placement of the bands and snow amounts is still very low. Amounts should not be terribly high though, given the lack of moisture with the polar air mass. Snow should end fairly quickly Tuesday morning. Quiet but cold weather should then dominate for the rest of Tuesday into Wednesday. Some snow showers will continue in the west, but any amounts should stay on the light side. This will be some of the coldest weather so far this winter, but nothing unusual for latter part of December. There is still some uncertainty as to how cold it can get East of the Divide, as a lot depends on how much snow falls in specific locations. The next system may move in for later Thursday into Friday from the northwest. This could bring another round of snow to the west. In areas East of the Divide, there is much more uncertainty as to how much, if any, snow is expected. For now we have kept PoPs on the low side until there is more model agreement. This system should move out for next weekend as flat ridging builds into the area. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1049 AM MST Sun Dec 26 2021 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Mostly VFR conditions will occur through the period. A band of heavy snow will continue to move east this morning, impacting KCOD, KLND, and KRIW through around 19Z. A brief period of visibility less than 1/2 mile along with moderate to heavy snowfall and gusty winds of 30 to 40kts are expected as the band passes over the terminal. Conditions will improve quickly to MVFR and VFR after the band has passed through, but vicinity snow showers will be possible through the afternoon and gusty winds will remain through sunset. KCPR will see gusty winds with gusts of 40 kts or higher possible this afternoon. Winds will diminish slightly overnight, but will remain gusty through the period. Occasional mountain obscurations will occur through the period. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Periods of snow will continue to impact the region through the end of the TAF period. MVFR to IFR conditions will occur throughout as well, especially at KJAC. A lull in snow activity will occur between 00Z and 09Z Tonight, where most locations will return to VFR. Another round of snow will move into the region between 09Z and 12Z Monday and will continue through 18Z. Gusty winds will also occur at most sites this afternoon with gusts up to 30 mph possible. Stronger winds will occur at KRKS with wind gusts up to 40kts possible. Winds will diminish somewhat overnight. Mountain obscurations will occur through the period. && .FIRE WEATHER... Issued AT 340 AM MST Sun Dec 26 2021 The southwesterly flow pattern remains nearly unchanged from the past several days, with widespread snow in the west. The biggest change will be stronger winds during the daylight hours as a strong shortwave trough moves overhead. Wind gusts in the 40 to 60 mph range will be common, even in the lower elevations. High Wind Warnings cover the areas with the best chance to see higher end gusts. Ventilation will be excellent, but any fires outside of snow-covered areas may spread quickly due to the strong gusts. Widespread snow in the west continues on Monday, but Tuesday will see a decrease in new snow as the flow pattern changes to northwesterly. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 7 PM MST this evening for WYZ003-010-011- 019-020-028-030. Winter Weather Advisory until 5 PM MST this afternoon for WYZ001- 002-012>015-023>025-027. && SHORT TERM...VandenBoogart LONG TERM...Hattings AVIATION...Hensley FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Dec 26, 4:00 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 400 AM MST Sun Dec 26 2021 WYZ001>020-022>030-271100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 400 AM MST Sun Dec 26 2021 ...Winter Weather Advisories in effect for western Wyoming through this evening... ...High Wind Warnings in effect for multiple portions of Wyoming through this evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. A passing weather system will increase snow coverage and snowfall rates today west of the Divide, with several inches of new snow and wintry travel conditions. Strong winds gusting 45 to 60 mph will develop during the late morning and early afternoon, leading to difficult travel for high profile vehicles. Additionally, blowing snow could reduce visibility where snow is falling or has recently fallen. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...Light to moderate snow in western Wyoming and breezy winds area-wide continue. Tuesday...Cooler temperatures are forecast to move into the state, with temperatures below normal through mid-week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow totals and any wind damage.
In the hours before
Special weather statement, Dec 26, 9:37 AM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Riverton WY
937 AM MST Sun Dec 26 2021
WYZ002>007-014>019-026-028-030-261730-
Owl Creek and Bridger Mountains-North Big Horn Basin-East Sweetwater
County-Upper Wind River Basin-Cody Foothills-Green Mountains and
Rattlesnake Range-Rock Springs and Green River-Absaroka
Mountains-Wind River Mountains West-Wind River Basin-Southeast Big
Horn Basin-Upper Green River Basin-Wind River Mountains
East-Southwest Big Horn Basin-Lander Foothills-
937 AM MST Sun Dec 26 2021
...A SNOW SQUALL WILL AFFECT PARK...WESTERN BIG HORN...HOT SPRINGS
WESTERN FREMONT...SUBLETTE AND WESTERN SWEETWATER COUNTY...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.
At 934 AM MST, a snow squall was along a line extending from 8 miles
northwest of Crandall Creek to 12 miles northeast of Valley to 7
miles southwest of Big Sandy to 12 miles north of Granger and moving
east at 45 MPH.
THIS SQUALL WILL BE NEAR...
Beartooth Pass around 950 AM MST.
Big Sandy Opening around 955 AM MST.
Meeteetse, Clark and Meeteetse Rim around 1010 AM MST.
Christina Lake, Fiddlers Lake and Upper Silas Lake around 1020 AM
MST.
South Pass City and Louis Lake around 1025 AM MST.
Elk Basin around 1030 AM MST.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.
&&
LAT...LON 4500 10861 4428 10828 4256 10847 4166 10904
4169 11005 4177 11005 4253 10959 4279 10955
4425 10943 4500 10978
TIME...MOT...LOC 1634Z 267DEG 37KT 4496 10971 4426 10939 4254 10954
4177 11002
StraubSpecial weather statement, Dec 26, 10:28 AM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
1028 AM MST Sun Dec 26 2021
WYZ002>008-014>019-026-261830-
Owl Creek and Bridger Mountains-North Big Horn Basin-Upper Wind River
Basin-Cody Foothills-Green Mountains and Rattlesnake Range-Absaroka
Mountains-Wind River Mountains West-Wind River Basin-Southeast Big
Horn Basin-Upper Green River Basin-Wind River Mountains East-Bighorn
Mountains West-Southwest Big Horn Basin-Lander Foothills-
1028 AM MST Sun Dec 26 2021
...A SNOW SQUALL WILL AFFECT PARK...WESTERN BIG HORN...HOT
SPRINGS...WESTERN WASHAKIE AND WESTERN AND CENTRAL FREMONT
COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 40 MPH which
can rapidly reduce visibility to less than one mile.
At 1025 AM MST, a snow squall was along a line extending from 7
miles west of Elk Basin to Cody to Crowheart to 6 miles southwest of
Oregon Buttes and moving east at 40 MPH.
THIS SQUALL WILL BE NEAR...
Oregon Buttes around 1030 AM MST.
Elk Basin around 1035 AM MST.
Deaver and Frannie around 1055 AM MST.
Cowley around 1105 AM MST.
Lovell around 1110 AM MST.
Crooked Creek Natural Area around 1115 AM MST.
Horseshoe Bend and Bighorn Lake around 1120 AM MST.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.
&&
LAT...LON 4500 10795 4225 10792 4218 10843 4220 10852
4217 10855 4205 10941 4500 10945
TIME...MOT...LOC 1725Z 271DEG 37KT 4495 10900 4217 10892
StraubLocal storm report, Dec 26, 11:03 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1103 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 8 SE RELIANCE 41.60N 109.07W
12/26/2021 M63 MPH SWEETWATER WY ASOS
ASOS STATION KRKS ROCK SPRINGS AIRPORT.
&&Local storm report, Dec 26, 11:09 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1109 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM NON-TSTM WND GST 16 SE ROCK SPRINGS 41.42N 109.04W
12/26/2021 M59 MPH SWEETWATER WY MESONET
MESONET STATION SNOW4 ROCK SPRINGS 15 SE.
&&Local storm report, Dec 26, 11:10 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1110 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM NON-TSTM WND GST FARSON 42.11N 109.45W
12/26/2021 M64 MPH SWEETWATER WY MESONET
MESONET STATION WY42 FARSON (WYDOT).
&&Special weather statement, Dec 26, 11:26 AM MST, 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
1126 AM MST Sun Dec 26 2021
WYZ008-009-011-014-015-017>020-261930-
Wind River Mountains West-Wind River Basin-Southeast Johnson
County-Bighorn Mountains Southeast-Wind River Mountains East-Green
Mountains and Rattlesnake Range-Bighorn Mountains West-Natrona County
Lower Elevations-Lander Foothills-
1126 AM MST Sun Dec 26 2021
...A SNOW SQUALL WILL AFFECT EASTERN FREMONT...WESTERN
NATRONA AND FAR SOUTHWESTERN JOHNSON COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 40 MPH which
can rapidly reduce visibility to less than one mile.
At 1125 AM MST, a snow squall was along a line extending from 9
miles south of Hamilton Dome to 10 miles southeast of Oregon Buttes
and moving east at 35 MPH. A second squall line was along US Highway
20/26 between Shoshoni and Natrona, moving northeast at 25 MPH.
LOCATIONS IMPACTED INCLUDE...
Riverton, Lander, Shoshoni, Pavillion, Jeffrey City, Arapahoe,
Hudson, Kinnear, Alcova, Red Canyon, Powder River, Lysite, Moneta,
Hiland, Waltman, Ervay, Lost Cabin, Green Mountain, Goldeneye
Reservoir and Devil's Gate.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.
&&
LAT...LON 4243 10752 4225 10752 4223 10876 4352 10871
4343 10853 4342 10820 4346 10817 4341 10816
4337 10799 4339 10778 4345 10779 4346 10772
4337 10753 4329 10752 4324 10730 4343 10726
4348 10760 4358 10759 4361 10665 4243 10669
TIME...MOT...LOC 1825Z 277DEG 31KT 4363 10856 4219 10867
StraubThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 7:43 AM MST | Special Weather Statement | RIW | Teton | 62 min |
| Dec 26, 8:35 AM MST | Special Weather Statement | RIW | Lincoln, Park, Sublette | 55 min |
| Dec 26, 9:31 AM MST | Snow Squall Warning | RIW | Sweetwater | 44 min |
| Dec 26, 9:37 AM MST | Special Weather Statement | RIW | Fremont, Hot Springs | 53 min |
| Dec 26, 10:12 AM MST | Snow Squall Warning | RIW | Sweetwater | 48 min |
| Dec 26, 10:28 AM MST | Special Weather Statement | RIW | Big Horn, Fremont, Hot Springs | 62 min |
| Dec 26, 11:00 AM MST | Snow Squall Warning | RIW | Sweetwater | 45 min |
| Dec 26, 11:26 AM MST | Special Weather Statement | RIW | Fremont, Natrona | 64 min |
| Dec 26, 1:51 PM MST | Special Weather Statement | RIW | Lincoln | 54 min |
| Dec 26, 2:45 PM MST | Special Weather Statement | RIW | Lincoln, Sublette, Teton | 60 min |
| Dec 26, 3:44 PM MST | Special Weather Statement | RIW | Sublette | 46 min |
Nearby
Snow Squall Warnings in Wyoming, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.